I've recently been put on 300mg Seroquel XR which I take once at night to compliment long term use of Seroxat for anxiety. The Seroquel seems to be working really well for the anxiety but my weight has increased rapidly. Since I started on the Seroquel only a few weeks ago I have put on about 8lbs. I'm a bit of a weight control freak so for me this is a disaster. Does anyone have any experience of this? How can someone control weight gain while taking Seroquel?
I also take seroquel same dose as you and have taken up to 900mgs.-
You are not putting on the weight by taking the pill, a side effect of this medication which is very common is increased appetite, so that is why you are 8 Ibs above your actual weight.
When you get this incredible desire to eat, have an apple or 2, eat healthy things low in fat and calories, but mainly the fat.
Drink plenty of water, avoid sodium (salt), eat veggetables, etc... hypocaloric diet, low in carbs high on protein with salads, etc
If you are able to , exercise at least 3 to 4 days a week, join a gym, or jog, run, ride a bike, you must have a physical activity.
I am 42 male, I take 4 meds which side effects are increased appetite, my weight is in proportion to my height, I train 5 days a week, hypocaloric diet, and I am very fit ( I am not bragging only sharing).-
So there are ways to control your weight, of course you will gain weight if you do not exercise and eat healthy, I eat 5 to 6 times in a day, and have not put on an ounce.-
I would not recommend seroquel XR to any one. There are other medications that do the same thing and do not have the horrible weight side effect. I took seroquel for 2 years. I'm naturally 5'8 135 pounds. I gained so much weight on that medication when I finally stopped taking it after 2 years. I weighed 215 pounds. I've not taken the medication in years. When I finally got off the medication it was a like a miracle in less then 3 months I was 135 again. I was always hungry on the med. I had horrible side effects to that medication. If you are taking seroquel you will gain weight. 8lbs in one week then from there it gets worse. I was actually working out at a gym 2 days a week and I would just at 215 lbs. For me being over weigh was uncomfortable. Taking seroquel for that 2 years was the worst 2 years of my life.
To give some background, I have tried at least a dozen of the new antipsychotics. All of them have caused either impotence (some worse than others) or weight gain. All of them caused impotence except Invega, my first drug, which caused me to gain 80 pounds in eight months, and my current drug, Seroquel XR, of which I take 400 mg, which has caused me to go from 200 pounds (skinny) to 290 pounds. I eat very little, a habit I grew accustomed to when I was on Abilify, which caused all drives, including hunger, to almost disappear. Anyway, I eat very little; I have even eaten less; yet I always gained weight until I approached 290 pounds. I now have a regimen of serious weight lifting and have gained much muscle--my health in general has improved. But I do not lose weight. The drug affects the brain in a way that causes weight gain--perhaps not in everyone, but definitely me.
Another thing I have not found among others who take Seroquel XR is my experience with caffeine. Caffeine has ABSOLUTELY NO EFFECT ON ME. None. I can drink one cup or three pots; it doesn't matter, no effect. I do experience a slight sedative effect when I take my nightly dose of Seroquel, but it does not make me sleep an obnoxious part of the day away--which Abilify did--it made me sleep 11 or 12 hours a day, when I wasn't busy being completely zombified. Abilify also made it absolutely impossible for me to get an erection. I got down to 170 or 180 pounds on Abilify as well, which for me is bone and skin.
Perhaps some day they'll stop making schizophrenics choose between being fat or impotent to partake in their pharmaceutical miracle cures.
All else aside, Seroquel XR has been the most effective drug at fighting my paranoia and the other psychoses that go along with it; even my OCD has disappeared, which I had previously considered a life-long condition without any hope of help.
I have been taking a very small dose(100mg) of seroquel,but I still gained weight. I was 185lbs. and now and 223lbs. I tried everything like walking about a mile or two daily,biking,etc. I didn't eat any sugars since I am diabetic. The drug has to be a contributing factor to gaining weight. I have went back to Trilafon now and I will see how long it takes me to get back to the 185 I used to be. I was staying at a mental health facility for almost 2yrs. and everyone there gained weight off of seroquel. I eat very healthy as well,avoiding fried foods and even diet cokes. Hope I am wrong.
First, I must save that the Seroquel actually saved my life. I was undiagnosed Bipolar and was in the hospital 6 times in 12 months for suicidal thoughts / attempts. I was unable to function at all, and a lot of it was that I wasn't getting a good sleep at night. I get a great night's sleep every night with Seroquel. My psychiatrist gradually increased my dose to 600mg per day, and my mood is now stabilized, and I can work again. I noticed that I was gaining weight (the psychiatrist never mentioned this as a side effect), but thought it was just because I was overeating. But now I realize it was the Seroquel. I was already overweight, and added on 30 more pounds. None of my clothes fit now, and the excess weight makes me self-conscious.
But hey--ANYTHING is better than being in a mental hospital against your will! That being said, recently I have altered my diet to an Atkins-like menu consisting of lots and lots of protein and fresh vegetables, but nothing made from grains (except for high protein quinoa), absolutely no gluten, no sugar or honey or artificial sweeteners, no high-glycemic vegetables such as corn or potatoes, and very little fruit (because it has sugar). I have gradually lost 12 pounds, and my total cholesterol has plummeted from the low-300's to 161. I'm really happy about that! But, it is a very hard diet to stick to, and I keep hearing the rumors that you cannot lose weight on Seroquel, no matter what.
I've read the suggestion that people on Seroquel take amphetamine-like weight loss pills, but I think my problem is the Seroquel, not my appetite. I don't think eat any more than I did before; if anything, I eat less. I think my metabolism is altered. In addition, I am taking six other medications for everything from blood pressure to depression to breast cancer. The idea of asking my liver to work even further overtime to filter out all of these meds scares me. I need to be absolutely sure that I am stabilized on my meds before I consider making any other changes, other than the previously-mentioned diet changes.
I've been taking SEROQUEL XR approximately 4 or 5 years. I had gained weight due to several factors, one being major water retention due to an underactive thyroid. Once diagnosed and treated, I lost a significant amount of weight, including dieting. However, I gained weight last year after I got a pacemaker and was put on a second heart medication, which caused weight gain. Needless to say, I was far from being happy. I had my annual physical the end of June. My internist mentioned the "excessive" weight gain but discounted that medications have anything to do with it. This is an added reason why I try to be as educated as possible about my medical conditions, including prescription drugs. It is what it is. And as long as the psych and cardiac meds are working, I continue to go with the flow. And if the internist continues to have a problem, then he can contact my psychiatrist and cardiologist.
Again I'm late to the party but I will say if you have anxiety or depression and are conscious of your weight then get the heck out of dodge before it's to late. I've been on Seroquel for 6 yrs and weaning off for last 2. I gained 60 lbs on a 99 lb body. If anything this made my anxiety and depression worse. I had to take cogentin because I was stuttering and biting my tongue. My memory is awful. Thank G-d the TD went away as the dose went down. I was lucky. Now I'm forced to take Topamax. Oh well. Hope it's not as bad as Seroquel was. The Topamax is for my Migraines but may help with mood to and neuropathic pain of RSD which I have so sorry I digress. Talk to your Dr about concerns
My child started on seroquel 300 recently. He has gained 20 lbs over the last two months. I am beginning to worry about the long term effects of the drug and if there are other options. One of his doctor did mention that I have put him on an exercise program. So I guess I now have to weigh the pros and cons.
I was put on quetiapine two years ago and have gained about 35 pounds to my horror. I am heavier than I have ever been in my life. I have reduced them gradually so I'm now on a low dose but haven't lost any of the weight yet and I now have chronic insomnia. Any tips on how to lose this weight please? Feeling desperate.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Ok I would like to know if anyone using Seroquel has eveperienced the weight gain issue? I started @
Posted 17 Sep 2010 • 46 answers
Posted 4 Sep 2011 • 4 answers
Posted 3 Apr 2013 • 5 answers
Posted 18 Jun 2015 • 5 answers
Posted 25 Dec 2015 • 3 answers